zbMATH — the first resource for mathematics

Game-theoretic optimal portfolios for jump diffusions. (English) Zbl 1443.91258
Summary: This paper studies a two-person trading game in continuous time that generalizes A. Garivaltis [“Game-theoretic optimal portfolios in continuous time”, Econ. Theory Bul. 7, No. 2, 235–243 (2019; doi:10.1007/s40505-018-0156-5)] to allow for stock prices that both jump and diffuse. Analogous to R. Bell and T. M. Cover [Manage. Sci. 34, No. 6, 724–752 (1988; Zbl 0649.90014)] in discrete time, the players start by choosing fair randomizations of the initial dollar, by exchanging it for a random wealth whose mean is at most 1. Each player then deposits the resulting capital into some continuously rebalanced portfolio that must be adhered to over \([0, t]\). We solve the corresponding “investment \(\phi \)-game”, namely the zero-sum game with payoff kernel \(\mathbb{E} [\phi \{\mathbf{W}_1 V_t(b) /(\mathbf{W}_2 V_t(c)) \}]\), where \(\mathbf{W}_i\) is player \(i\)’s fair randomization, \(V_t(b)\) is the final wealth that accrues to a one dollar deposit into the rebalancing rule \(b\), and \(\phi(\bullet)\) is any increasing function meant to measure relative performance. We show that the unique saddle point is for both players to use the (leveraged) Kelly rule for jump diffusions, which is ordinarily defined by maximizing the asymptotic almost-sure continuously compounded capital growth rate. Thus, the Kelly rule for jump diffusions is the correct behavior for practically anybody who wants to outperform other traders (on any time frame) with respect to practically any measure of relative performance.
91G10 Portfolio theory
91A05 2-person games
91A80 Applications of game theory
60J74 Jump processes on discrete state spaces
Full Text: DOI
[1] Bell, R.M.; Cover, T.M.; Competitive Optimality of Logarithmic Investment; Math. Oper. Res.: 1980; Volume 5 ,161-166. · Zbl 0442.90120
[2] Kelly, J.L.; A New Interpretation of Information Rate; Bell Syst. Tech. J.: 1956; Volume 35 ,917-926.
[3] Bell, R.; Cover, T.M.; Game-Theoretic Optimal Portfolios; Manag. Sci.: 1988; Volume 34 ,724-733. · Zbl 0649.90014
[4] Samuelson, P.A.; Why We Should Not Make Mean Log of Wealth Big Though Years to Act Are Long; J. Bank. Financ.: 1979; Volume 3 ,305-307.
[5] Garivaltis, A.; Game-Theoretic Optimal Portfolios in Continuous Time; Econ. Theory Bull.: 2018; ,1-9.
[6] Merton, R.C.; Option Pricing When Underlying Stock Returns are Discontinuous; J. Financ. Econ.: 1976; Volume 3 ,125-144. · Zbl 1131.91344
[7] Bernhard, P.; Engwerda, J.C.; Roorda, B.; Schumacher, J.M.; Kolokoltsov, V.; Saint-Pierre, P.; Aubin, J.P.; ; The Interval Market Model in Mathematical Finance: Game-Theoretic Methods: Berlin, Germany 2012; . · Zbl 1279.91005
[8] Berge, C.; ; Topological Spaces: Edinburgh, UK 1963; . · Zbl 0114.38602
[9] Wilmott, P.; ; Paul Wilmott Introduces Quantitative Finance: Hoboken, NJ, USA 2001; . · Zbl 1170.91005
[10] Poundstone, W.; ; Fortune’s Formula: The Untold Story of the Scientific Betting System that Beat the Casinos and Wall Street: New York, NY, USA 2010; .
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.